Puerto Rico, 2012

Flash Flood in Puerto Rico, September 15, 2012

September 15, 2012 · NWS SJU · 1 event in 1 county or zone

The combination of good moisture and instability, combined with local effects and an upper level trough to produced scattered to numerous showers with thunderstorms mainly over the interior and southwest sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of good moisture and instability, combined with local effects and an upper level trough to produced scattered to numerous showers with thunderstorms mainly over the interior and southwest sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 15, 4:12 PM AST, 38 minutes earlier.

Area forecast discussion, Sep 15, 4:12 PM AST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
412 PM AST SAT SEP 15 2012

.SYNOPSIS...TUTT WILL CONTINUE TO SHIFT WEST TONIGHT...AS MID TO
UPPER LEVEL RIDGE EXTENDS ACROSS THE LOCAL AREA FOR SUNDAY AND
MONDAY. AN ACTIVE TROPICAL WAVE WILL AFFECT THE REGION MONDAY
AFTERNOON AND NIGHT THROUGH AT LEAST TUESDAY OR TUESDAY NIGHT.

&&

.DISCUSSION...HAD ANOTHER ACTIVE WEATHER AFTERNOON TODAY...THANKS
TO THE COMBINATION OF GOOD MOISTURE AND INSTABILITY...LOCAL
EFFECTS AND THE TUTT AXIS IN A GOOD LOCATION TO ACTIVELY VENTILATE
THE DEVELOPING SHOWERS AND THUNDERSTORMS. EXPECT AFTERNOON
CONVECTION TO GRADUALLY DIMINISH AND END THIS EVENING...BUT THIS
MAY TAKE AT LEAST A COUPLE OF MORE HOURS. AS TUTT CONTINUES MOVING
WEST TONIGHT...MID TO UPPER LEVEL RIDGE WILL ENCOMPASS THE LOCAL
AREA FOR SUNDAY AND MONDAY. THIS SHOULD TRANSLATE INTO AN
"OVERALL" DRIER AND MORE STABLE PATTERN...BUT STILL EXPECT SOME
CLOUDINESS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EACH
AFTERNOON.

EXPECT TROPICAL WAVE CURRENTLY EAST OF THE WINDWARD ISLANDS...TO
CONTINUE MOVING WEST TO WEST NORTHWEST TONIGHT THROUGH SUNDAY
NIGHT AND MONDAY...AND THEN BEGIN TO AFFECT THE LOCAL AREA MONDAY
AFTERNOON AND NIGHT...WITH ASSOCIATED ACTIVE WEATHER PROBABLY
CONTINUING THROUGH AT LEAST TUESDAY OR TUESDAY NIGHT. WE WILL
NEED TO CONTINUE TO MONITOR THIS TROPICAL WAVE...AS IT HAS THE
POTENTIAL TO PRODUCE A SIGNIFICANT INCREASE IN SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL ISLANDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR THE USVI/BVI TERMINALS...
WHILE SHRA/TSRA ACROSS PUERTO RICO ARE EXPECTED THROUGH THE REST
OF THE AFTERNOON HOURS. TERMINALS IN PR MAY OBSERVE VCTS UNTIL
15/22Z...AND TJMZ MAY OBSERVE TSRA UNTIL THAT TIME. CONDITIONS
ARE EXPECTED TO IMPROVE AFTER 16/00Z...LEAVING VFR CONDITIONS FOR
THE LOCAL TAF SITES OVERNIGHT.

&&

.MARINE...GENERALLY EXPECT WINDS OF 17 KNOTS OR LESS AND SEAS OF 6
FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST MONDAY.
EAST NORTHEAST SWELLS WILL CONTINUE TO SLOWLY SUBSIDE ACROSS THE
WATERS TONIGHT...BUT SMALL BOAT OPERATORS SHOULD CONTINUE TO
EXERCISE CAUTION ACROSS THE LOCAL ATLANTIC OFF SHORE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  90 /  20  20  20  20
STT  78  89  79  89 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/06
Hazardous weather outlook, Sep 15, 6:52 AM AST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
652 AM AST SAT SEP 15 2012

AMZ710>745-PRZ001>013-161100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
652 AM AST SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-161100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
652 AM AST SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 15, 2:38 PM AST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
238 PM AST SAT SEP 15 2012

PRC019-039-047-054-073-091-101-105-107-141-143-145-151930-
BARRANQUITAS PR-CIALES PR-COROZAL PR-FLORIDA PR-JAYUYA PR-MANATI PR-
MOROVIS PR-NARANJITO PR-OROCOVIS PR-UTUADO PR-VEGA ALTA PR-
VEGA BAJA PR-
238 PM AST SAT SEP 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER CIALES
AND JAYUYA EASTWARD TO NARANJITO...

AT 226 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS OVER JAYUYA...CIALES...MOROVIS...COROZAL...AND
NARANJITO...MOVING SLOWLY TO THE NORTH. THESE STORMS WERE PRODUCING
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING AND MAY ALSO CONTAIN WIND
GUSTS TO 45 MPH AND SMALL HAIL.

JJA
Special weather statement, Sep 15, 2:52 PM AST, 1 hour 58 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
238 PM AST SABADO 15 DE SEPTIEMBRE DE 2012

PRC019-039-047-054-073-091-101-105-107-141-143-145-151930-
BARRANQUITAS PR-CIALES PR-COROZAL PR-FLORIDA PR-JAYUYA PR-MANATI
PR-MOROVIS PR-NARANJITO PR-OROCOVIS PR-UTUADO PR-VEGA ALTA PR-
VEGA BAJA PR-
238 PM AST SABADO 15 DE SEPTIEMBRE DE 2012

A LAS 2:26 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON FUERTES TRONADAS SOBRE
JAYUYA...CIALES...MOROVIS...COROZAL...Y NARANJITO...MOVIENDOSE
LENTAMENTE HACIA EL NORTE. ESTAS TORMENTAS ESTABAN PRODUCIENDO
LLUVIAS BIEN FUERTES Y FRECUENTES RAYOS Y PUEDEN PRODUCIR RAFAGAS DE
VIENTOS DE HASTA 45 MPH Y GRANIZO PEQUENO.

JJA/CAM
Special weather statement, Sep 15, 2:53 PM AST, 1 hour 57 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
238 PM AST SABADO 15 DE SEPTIEMBRE DE 2012

PRC019-039-047-054-073-091-101-105-107-141-143-145-151930-
BARRANQUITAS PR-CIALES PR-COROZAL PR-FLORIDA PR-JAYUYA PR-MANATI
PR-MOROVIS PR-NARANJITO PR-OROCOVIS PR-UTUADO PR-VEGA ALTA PR-
VEGA BAJA PR-
238 PM AST SABADO 15 DE SEPTIEMBRE DE 2012

...ADVERTENCIA POR CONDICIONES DE TIEMPO SEVERO DEBIDO A FUERTES
TRONADAS SOBRE CIALES DESDE EL ESTE DE JAYUYA HASTA NARANJITO...

A LAS 2:26 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON FUERTES TRONADAS SOBRE
JAYUYA...CIALES...MOROVIS...COROZAL...Y NARANJITO...MOVIENDOSE
LENTAMENTE HACIA EL NORTE. ESTAS TORMENTAS ESTABAN PRODUCIENDO
LLUVIAS BIEN FUERTES Y FRECUENTES RAYOS Y PUEDEN PRODUCIR RAFAGAS DE
VIENTOS DE HASTA 45 MPH Y GRANIZO PEQUENO.

JJA/CAM

The radar

The San Juan radar (TJUA), 75 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Guayanilla

When
September 15, 4:50 PM AST to 6:45 PM AST
Where
Guayanilla County, 1.14 mi S of Guayanilla to 1.41 mi SSW of Guayanilla
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
18.014, -66.782

Two young men were swept away by a sharp rise in the Guayanilla river in Barrio Jaguapasto. The two young men were found later dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Guayanilla2012-09-15MaleIn WaterDirect
Flash Flood, Guayanilla2012-09-15MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414692.